Kansas, 2003

Tornado and Hail in Kansas, May 6, 2003

May 6, 2003 · NWS ICT · 10 events in 3 counties and zones

9 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 6, 2:55 AM CST, 11 hours 19 minutes earlier.

Area forecast discussion, May 6, 2:55 AM CST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT TUE MAY 6 2003

MAIN FCST CONCERN THIS PACKAGE REVOLVES AROUND CONVECTIVE ACTIVITY
TDAY OVER SE KS WITH POSSIBILITY OF SVR TSRA.

TDAY: CONVECTIVE ACTIVITY SHUD BE ONGOING AT THE BEGINNING OF THE
PERIOD AS NOSE OF 850MB JET DEVELOPS TSRA OVER NW KS. LOW LEVEL LOW
WL CONTINUE TO FEED MOISTURE INTO THE STORMS WHICH SHUD ALLOW THEM
TO TRACK EAST WITH THE UPPER FLOW.  A SHORT WAVE WL KICK OUT INTO
CWA BY AROUND 18Z TDAY, WHICH SHUD START NEXT ROUND OF ACTIVITY. BUT
FEEL THE BEST THREAT FOR TSRA WL BE THIS AFTERNOON OVER SE KS, WHERE
MESO-ETA IS FCSTING GREATER THAN 4000J/KG OF CAPE WITH NO CAP. THE
QUESTION WL BE IF ANY FEATURE WL BE ABLE TO FOCUS THE TSRA
DEVELOPMENT. FOR NOW WL JUST LEAVE CHANCE POPS OVER SE WITH LACK OF
FOCUS MECHANISM. ATTM THE BEST TIME FRAME FOR DEVELOPMENT WOULD BE
AROUND NOON. IF SOMETHING DOES DEVELOP, SVR TS WL DEFINITELY BE
POSSIBLE, WITH 0-6KM SHEAR BETWEEN 40 AND 50KTS AND PLENTY OF
INSTABILITY. THIS ACTIVITY SHUD QUICKLY MOVE OFF EAST BY EARLY
EVENING.

TNGHT: AS 850MB LOW LIFTS NORTHEAST, EXPECT LOW LEVEL FLOW TO BECOME
MORE NORTHERLY, WITH A DIFFUSE FRONT SITUATED JUST SOUTH OF THE
KS BORDER. PREV FCST HAD SLGHT CHANCE IN EARLY FOR SE, BUT FEEL THIS
ACTIVITY SHUD MOVE OUT BY THEN.

WED-WED NGHT: BY WED AFT ANOTHER STRONG SHORT WAVE WL BE DIGGING
OVER DESERT SW. LATER WED AFTERNOON INTO THE EVENING HOURS A WARM
FRONT SHUD GET ITS ACT TOGETHER BASICALLY JUST SOUTH OF KS/OK
BORDER. FEEL THE BEST SHOT FOR CONVECTION WL BE JUST SOUTH OF CWA,
SO WL ADJUST POPS ACCORDINGLY, WITH SLGHT OVER SE KS. WED NGHT LOOKS
PRETTY ACTIVE, AS 110KT UPPER JET KICKS OUT INTO PLAINS, WITH
CENTRAL AND THEN NE KS IN THE LEFT FROM QUAD OF THIS FEATURE. AT THE
SAME TIME 850MB JET REALLY KICKS UP WITH MAX CONVERGENCE OVER SE
KS.  THERE ALSO APPEARS TO BE A BIG DRY PUNCH AT 850MB WED NGHT,
THAT MAY FOCUS SOME OF THE TSRA DEVELOPMENT. CURRENT FCST HAS 50
POPS AND SEE NO REASON TO CHANGE THIS NOW, WITH THESE POPS ABOVE
GUIDANCE. TO ADD FUEL TO THE FIRE, THERE WL BE PLENTY OF ELEVATED
INSTABILITY WED NGHT, WITH 700-500 LAPSE RATES AROUND 7.5-8.0 AND
LIS ABOVE 850MB AROUND -5 TO -7. NEEDLESS TO SAY, WED NGHT COULD BE
ACTIVE.

THURS: BY THURS 18Z THE CORE OF JET MAX WL BE CENTERED OVER
GENERALLY OK, WITH NE KS IN THE LEFT FRONT QUAD. WARM FRONT SHUD SET
UP GENERALLY ALONG THE KS/MO BORDER THAN BACK TO THE SFC LOW
CENTERED OVER NORTH CENTRAL KS. THE DRYLINE LOOKS TO BE SITUATED
THROUGH EASTERN KANSAS, AND SURGING THROUGH THE AFTERNOON. THE BEST
AREA COVERAGE OF STORMS LOOKS TO GENERALLY OVER EASTERN NE/W IOWA,
CLOSER TO THE WARM FRONT. BUT STORMS SHUD ALSO FIRE NEAR THE SURGING
DRY LINE. SO CONVECTIVE ACTIVITY THURS WL DEPEND ON THE POSITION OF
THIS DRYLINE, WHICH SHUD BECOME MORE DEFINED WITH LATER SHIFTS.

FRI-MON:
WITH THE EXCEPTION OF SAT EVENING, CONFIDENCE IS LOW ON PRECIP
DEVELOPMENT.

BY 12Z FRI CLOSED UPPER LOW WL BE SITTING GENERALLY OVER NV AS WARM
FRONT LIFTS NORTH. SOME DIFFERENCES ON WARM FRONT PLACEMENT BETWEEN
GFS AND ECM. THE GFS HAS THIS FRONT FURTHER SOUTH THAN THE ECM.
NEVER THE LESS FEEL EASTERN PORTION OF CWA WL HAVE THE BEST SHOT AT
TSRA. IT APPEARS A DRY SLOT MIGHT SHUT OFF PRECIP CHANCES OVER
WESTERN PORTION OF CWA, AND WL ADJUST POPS ACCORDINGLY. IT APPEARS
THE BEST SHOT FOR CONVECTION FRI NIGHT WOULD BE WHERE THE BEST 850MB
CONVERGENCE IS, WHICH WOULD BE OVER NE KS. BUT WL KEEP A SLGHT
CHANCE OVER SE KS UP TO SLN WHERE BEST LOW LEVEL MOISTURE ADVECTION
WL BE. BY 12Z SAT UPPER CLOSED LOW WL BE SITUATED OVER NORTHERN
ROCKIES WITH SFC LOW DEVELOPING ACROSS PLAINS. THE GFS HAS THIS SFC
LOW PLACED OVER NW NEBRASKA, WHILE ECM HAS IT OVER THE SOUTH CENTRAL
PORTION OF THE CORNHUSKER STATE. REGARDLESS OF WHICH ONE VERIFIES,
IT LOOKS LIKE A DRY LINE WL ONCE AGAIN DEVELOP AND SHIFT EAST
THROUGH THE AFTERNOON. THIS FEATURE SHUD BE THE FOCUS FOR TSRA.
CONSIDERING THE MODELS PERFORMANCE LATELY ON DRY LINE PLACEMENT, WL
JUST KEEP CHANCE POPS EVERYWHERE. BUT GIVEN PERFECT MODEL PROG,
WOULD EXPECT BEST CHANCE OVER SE KS. THINGS GET TRICKY AGAIN SUNDAY
AS FRONT MAY STALL ALONG KS-OK BORDER OR JUST SOUTH AS UPPER FLOW
BECOMES PARALLEL TO FRONT. WL KEEP SLGHT CHANCE IN SUN, AND WL ONLY
KEEP SLGHT CHANCE IN SUN NGHT OVER SOUTH CENTRAL AND SE ZONES. WL
KEEP MON DRY FOR NOW AS IT APPEARS PRECIP ACTIVITY SHUD REMAIN SOUTH
OF CWA.

FCSTID = 7
ICT   77  55  77  60 /  20  10  10  50
HUT   75  54  75  58 /  20  10  10  50
EWK   76  54  76  59 /  20  10  10  50
EQA   77  55  77  61 /  20  10  10  50
WLD   79  57  78  63 /  20  10  20  50
RSL   70  50  70  52 /  40  10  10  50
GBD   72  52  72  54 /  30  10  10  50
SLN   74  53  74  58 /  40  10  10  50
MPR   76  54  76  59 /  20  10  10  50
CFV   82  57  80  62 /  40  10  20  50
CNU   82  56  78  61 /  40  10  20  50
K88   80  55  78  61 /  40  10  20  50

.ICT...
KS...NONE.

LAWSON
Hazardous weather outlook, May 6, 4:30 AM CST, 9 hours 44 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL A THREAT FOR SEVERE THUNDERSTORMS TODAY MAINLY EAST OF A
EUREKA TO SEDAN LINE. STORMS THAT DEVELOP WILL HAVE A GOOD POTENTIAL
TO PRODUCE VERY LARGE HAIL ALONG WITH A COUPLE OF TORNADOES. THE
SEVERE WEATHER THREAT WILL DIMINISH QUICKLY AS THE EARLY EVENING
HOURS APPROACH.

SURFACE LOW PRESSURE WILL TRACK NORTH TODAY INTO SOUTHEAST KANSAS.
JUICY LOW LEVEL MOISTURE WILL FOLLOW THIS LOW NORTH, AND IS EXPECTED
TO BE IN PLACE BY EARLY THIS AFTERNOON. STORMS MAY FIRE ALONG A
DEVELOPING WARM FRONT AND DRY LINE INTERSECTION, WHICH WILL BE
SITUATED OVER SOUTHEAST KANSAS. LOOK FOR THUNDERSTORM DEVELOPMENT
NEAR THIS FEATURE AROUND NOON. WITH HIGH INSTABILITY AND MODERATE
SHEAR, ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
VERY LARGE HAIL, AS WELL AS A COUPLE TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY EVENING INTO THE
NIGHTTIME HOURS AS LOW LEVEL WINDS, AHEAD OF AN APPROACHING STORM
SYSTEM, PUMP ABUNDANT MOISTURE INTO THE AREA. THE THREAT FOR SEVERE
STORMS WILL CONTINUE INTO THURSDAY OVER EASTERN KANSAS.  THE NEXT
CHANCE FOR SEVERE STORMS WILL THEN COME SATURDAY AFTERNOON AND
EVENING, AS A VIGOROUS UPPER LEVEL WAVE TRACKS ACROSS THE NORTHERN
PLAINS, ALLOWING A DRY LINE TO SURGE OVER EASTERN KANSAS. THE EXACT
TRACK OF THESE SMALLER SCALE FEATURES ARE STILL UNCERTAIN, SO PLEASE
CHECK BACK FOR LATER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER
SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

In the hours before

Special weather statement, May 6, 11:25 AM CST, 2 hours 49 minutes before
KSZ049-051>053-061800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CDT TUE MAY 6 2003

SEVERE THUNDERSTORM WATCH NUMBER 265 HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

  SALINE
  MARION                MCPHERSON

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.

THE STORM PREDICTION CENTER HAS UPGRADED THE THUNDERSTORM WATCH TO
A TORNADO WATCH  #269 FOR THE FOLLOWING COUNTIES IN CENTRAL
KANSAS:

CHASE

KETCHAM

The radar

The Wichita radar (KICT), 140 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 tornado. Local standard time, as filed.

Hail, Wilson

When
May 6, 2:14 PM CST
Where
Wilson County, 3 mi E of Coyville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -95.850

Hail, Allen

When
May 6, 2:39 PM CST
Where
Allen County, Iola
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.400

Hail, Allen

When
May 6, 2:43 PM CST
Where
Allen County, 1 mi S of Humboldt
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -95.433

Hail, Allen

When
May 6, 2:44 PM CST
Where
Allen County, Petrolia
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -95.467

Hail, Woodson

When
May 6, 2:46 PM CST
Where
Woodson County, 10 mi SE of Yates Center
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.783, -95.600

Hail, Allen

When
May 6, 2:49 PM CST
Where
Allen County, Iola
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.400

Hail, Woodson

When
May 6, 2:50 PM CST
Where
Woodson County, 10 mi E of Yates Center
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.883, -95.550

Hail, Woodson

When
May 6, 2:52 PM CST
Where
Woodson County, 5 mi SW of Yates Center
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.833, -95.800

Tornado, Allen

When
May 6, 3:13 PM CST
Where
Allen County, 7 mi E of Humboldt
Rating
F0
Path length
0.5 mi
Path width
55 yd
Reported by
TRAINED SPOTTER
Coordinates
37.817, -95.300

Brief event in the country.

Hail, Allen

When
May 6, 3:40 PM CST
Where
Allen County, Iola
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -95.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351028, 5351033, 5351031, 5351032, 5351034, 5351030, 5351035, 5351029, 5351036, 5351037.